Ophthalmology & Optometry/Persistent Pain After New Glasses
I've been experiencing constant eye pain above my eye for the past few months and I'm not sure what to do anymore. It began after my old pair of glasses broke and I went to get a new vision test and get a new pair of glasses (Pair 1). 1.67 HI poly with antiglare and transitions in my old pair and 1.67 HI poly with Crizal in my new one.
It hurt to use the computer and read. I could feel my right eye try not looking through the lens and eventually my right eye simply wouldn't focus past the lens and instead constantly unfocused. Also the longer I wore that pair, the more my eye hurt. The actual eye and the area around the eye, principally the brow bone area. After a week, I was forced to use my original broken pair and the pain went away after a few hours or so. I wore it for a few days. Still, my old pair was broken after all, so I tried again in the second week and the pain came back. The optometrist insisted on his prescription so he merely adjusted the fit.
Prescription of Old Pair (Valid for Three Years Prior)
Sph: L -6.75 R -6.75
Cyl: L -2.00 R -2.00
Axis: L 15 R 175
NEW PRESCRIPTION 1:
Sph: L -6.75 R -7.50
Cyl: L -2.50 R -2.25
Axis: L 12 R 177
I heard for the first time that I had some nerve degeneration in my right eye typical of people with high myopia during the checkup. I wore it for another week, and the same sharp throbbing pain on and around my right eye returned. I researched that some people who often read and use the computer could benefit from not being prescribed perfect sharp vision. I noticed my eye turning more inward than the other and being slower to move back. I got a second opinion, which took anther week.
NEW PRESCRIPTION 2:
Sph: L -6.25 R -7.00
Cyl: L -2.00 R -1.75
Axis: L 15 R 175
My axis throughout the years has been 15 and 175, though I've always seen the optometrist from whom I got the second opinion. Also previously, I had astigmatism of -2.00 consistently for the past six years in my right eye.
The new pair was significantly better. I could read without quickly developing sharp piercing pain. No matter how much I read, the pain never got to the level that Pair 1 did. Often however, I get instead a strong strained feeling above my eye on the brow bone that doesn't go away. The strained feeling persists and can continue on through sleep into the next morning. Covering and uncovering my eyes in glasses and without, I can tell that the world is darker in my right eye than on my left. I hadn't noticed this before. Perhaps because my vision test took place on a lit screen, I can make out letters alright, but the letters are not crisp in the way my left eye sees them even with the power reduction. It feels as if my right eye is not looking at the same depth as the left. Could prescription 1 have caused these problems by incorrectly training my eye?
I never had eye pain before this and the optometrist's only solution was to relax. I am in my 20s and I read/use the computer often. It does lessen a bit if I strongly avoid those two activities, but it creates a lot of problems since I need them for study.
Any help regarding possible causes of the problem or any way to treat it would be much appreciated.
I am going to dig into this question over the next day or two. I will likely not be able to solve it but I will offer some useful information and point you in a direction to go. Know that this is not "in your head". They are real symptoms with a real cause and that suggests a way to address them, at the very least explain to you what they are caused by. Remain hopeful and let's see what we can come up with.
When looking at the original prescription and comparing it to the first new prescription you can see that the minus power increased in both cylinder and sphere components. That has a minifying effect on images that you view and that effect can sometimes be confused with better vision, when looking at a distance, especially when in the exam chair under those controlled conditions. So when asked which is better A or B it is not uncommon to take the increased power. The adage is “Myops eat minus” and the goal is to push as much plus as you can tolerate to avoid the over minus.
Minus, in a grossly general way, as I think you have figured out, works against close vision and plus works to enhance it. Your second new prescription had the minus reduced in both cylinder and sphere components and you report that it has reduced the initial symptoms of pain in the brow. Of note is that you still have slightly more total minus in the right eye than you had with your original pair but less minus in your left eye. You are correct that heavy computer users often have a second prescription for their close and intermediate distance work. Have you discussed that with your doctor?
If I had you with me I would trial frame the prescription and let you use my computer to see how that prescription worked in as close to a natural setting as I could create that mimics your work environment. Has the doctor offered to do that for you? It takes seconds to set up and you can try it while they examine another patient and discuss your comfort and acuity between patients to refine the prescription to the point that you are both comfortable and can see.
The first prescription did not and could not cause damage to your eye even if it was way off and I would not characterize any of your prescriptions as “way off”.
Your comment “. It feels as if my right eye is not looking at the same depth as the left” suggests further refinement of the prescription. And your observation that “I can tell that the world is darker in my right eye than on my left” warrants and explanation by the doctor.
I am a little confused by the lens material you have. You stated a “1.67 Hi Poly with transitions” Hi index would be a material like 1.67 but Poly is not a Hi index and would be a bad choice for your prescription as it is one of the worst optical materials for higher prescriptions. Do you have Transitions on the new pair? Can you confirm whether you have Polycarbonate or 1.67 or some other Hi-index material?
---------- FOLLOW-UP ----------
QUESTION: Thank you so much for taking the time to answer my question. I really appreciate it.
I did read it wrong. I have 1.67 HI of some material. The practice I went to didn't have that sort of setup and it takes at least two or three days for the pain to hit full effect. I don't have pain if I don't read/use the computer at all and only look far distances.
If I look at this webpage, my left eye vs the right sees the page a shade brighter and the words in much higher sharpness/contrast. The letters are crisp. My right on the other hand, is a shade darker and the letters are far from crisp. I can make out the letters but there is fuzziness. Normally, that might warrant a slight increase in minus, but I have been moved down from -7.25 precisely because I couldn't tolerate it. In high prescriptions, how much effect does a change in -.25 astigmatism have on acuity? I've always had -2.00 but I was moved down to -1.75. Would the fuzziness be remedied by raising it back to -2.00? I must admit that I decided to take the lowest prescription at which I could see decently after the previous issues with prescription 1.
Also, regarding the degeneration, is there anything that can be done? My optometrist simply said it wasn't anything worrying since it is gradual and because of high myopia. Could this be the cause of the relatively worse light perception? Could the degeneration be controlled if LASIK or CRT were used to decrease the myopia? They only affect the cornea though.
Sorry for not being as fast in this response as I was to the other parts of our discussion. I had two days of classes that kept me out and away sixteen hours both days.
To your first question, generally speaking, a quarter of a diopter has little impact on acuity in fact it is within the tolerance of manufacture to be off by a quarter of a diopter in a lot of prescriptions. But there are people that are very sensitive visually and a quarter diopter, for them, can make a bigger difference than one would think.
With regards to your degeneration, I do not know. That is outside the scope of what I do and the information I have on it is anecdotal. I would think it not a bad investment of your time to have another doctor evaluate the condition.
Many of the conditions induced by high amounts of myopia are the result of the axial length of the eye itself and I would not think that a surface treatment to improve your acuity, like LASIK, would have any impact at all in remediating conditions where the physical dimension of your eye is the cause. So I think your gut feeling that “they affect the cornea…” was a good one. But that said my complete answer is the same as my answer for the degeneration. A second opinion with a doctor specializing in your areas of concern would be the way to get accurate and authoritative information.
If you give me a city or region of the country and a few days I can dig around and give you a list of a few doctors within that area who would be in a position to really sort things out and help you.